Virginia, 2001

Winter Storm in Virginia, February 22, 2001

February 22, 2001 · NWS AKQ · 6 events in 6 counties and zones

A winter storm produced 5 to 6 inches of snow across the Virginia northern neck and the interior middle peninsula. Some specific snow totals included: Aylett in King William county 5", Newtown in King and Queen county 5", Newland in Richmond county 5", Montross in Westmoreland county 6", and Heathsville in Northumberland county 5".

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 5 to 6 inches of snow across the Virginia northern neck and the interior middle peninsula. Some specific snow totals included: Aylett in King William county 5", Newtown in King and Queen county 5", Newland in Richmond county 5", Montross in Westmoreland county 6", and Heathsville in Northumberland county 5". Local law enforcement agencies reported numerous accidents, some of which involved injuries. Schools were dismissed early on the day of the storm, and most, if not all schools in the area were closed the following day due to slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 9:18 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 22, 9:18 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
918 AM EST THU FEB 22 2001

UPDATING BY 10 AM TO INCRS SNOW AMOUNTS S AND E OF RIC.  H8 ZERO LN
JUST S OF GSO TO ABOUT ORF...AND 12Z UPR PLOTS SHOW QUICK HITTING H8
LLVL JET INDUCING STG WAA...LKLY RESULTING IN STG ISEN LFT.
THUNDERSNOW REPORTED IN SOME AREAS OF WRN VA/NC. STG VVEL LKLY
CAUSING COLUMN COOLING...RESULTING IN ACCUM SNOW IN NC. 12Z SNDGS
SHOW COMPLETELY BELOW FRZG ACROSS THE REGION...ALTHO WTH WAA...NRN
NC SHUD SEE A LTL WRM LYR ARND 850-800 MB LTR...RESULTING IN A CHG
TO SLEET AND RAIN BEFORE ENDING.  ORF/ECG AREA SHUD STILL SEE MAINLY
RAIN...AND AREAS FROM AVC TO AKQ/FKN SHUD STILL SEE A MIX WTH SLEET
AND RAIN BEFORE ENDING.  BUT...UNTIL THEN...QUICK 6-9 HR DUMP OF
SNOW WL PRODUCE THE CURRENT FCSTD SNOW AMOUNTS OVR INTERIOR
AREAS...BUT INCRSG PTB/AKQ/AVC AREAS TO UP TO 4" AND ASJ AREA UP TO
3" INSTEAD OF THE CURRENT 1-3".  PUTTING SBY INTO WSW FOR UP TO
5"...BUT OXB/WAL WL SEE UP TO 2" BEFORE CHGOVR.  THAT'S IT FOR THE
1ST UPDATE...AND THERE'LL PRBLY BE MORE THRU THE DAY AS THINGS
EVOLVE.

.AKQ...
MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ021>023.
SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

NC...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE NCZ012.
SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.

VA...WINTER STORM WARNING FOR TODAY FOR ZONES
VAZ048...VAZ049...VAZ063...VAZ064...VAZ074>076.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
VAZ065>067...VAZ077>082...VAZ084>090...VAZ092.

SCA VA PTRN CHES BAY...ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR.

NS

In the hours before

Special weather statement, Feb 22, 9:15 AM EST, 1 hour 45 minutes before
NCZ012>017-030>032-102-221500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 AM EST WED FEB 22 2001

THE NORTH CAROLINA STATEWIDE TORNADO DRILL HAS STARTED. IF YOU ARE
PARTICIPATING IN THE DRILL THIS YEAR... EXERCISE YOUR SEVERE WEATHER
SAFETY PLAN NOW. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN SIGHTED
BY SKYWARN SEVERE WEATHER SPOTTERS OR HAS BEEN DETECTED ON THE
DOPPLER WEATHER RADAR.  WHEN YOU ARE UNDER A TORNADO
WARNING...ACT QUICKLY TO PROTECT YOURSELF AND YOUR FAMILY.

GO TO THE LOWEST FLOOR IN A BUILDING.  GET AWAY FROM WINDOWS AND
INTO A SMALL INTERIOR ROOM OR CLOSET. EVACUATE MOBILE HOMES AND GO
TO A STURDY DWELLING OR STORM SHELTER. GET OUT OF...AND AWAY FROM
VEHICLES.

REPEATING...THE TORNADO DRILL FOR NORTH CAROLINA HAS BEGUN. IF YOU
ARE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND TIME TODAY OR
LATER THIS WEEK TO PRACTICE YOUR PLAN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Essex

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
Essex forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, King and Queen

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
King and Queen forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, King William

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
King William forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Northumberland

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
Northumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
Richmond forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
Westmoreland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233323, 5233324, 5233325, 5233326, 5233327, 5233328.